WASHINGTON, Oct. 6 (UPI) -- Unexplained blood clots are among
the reasons a number of U.S. soldiers in Operation Iraqi Freedom
have died from sudden illnesses, an investigation by United
Press International has found.
In addition to NBC News Correspondent David Bloom, who died
in April of a blood clot in his lung after collapsing south
of Baghdad, the Pentagon has told families that blood clots
caused two soldiers to collapse and die. At least eight other
soldiers have also collapsed and died from what the military
has described as non-combat-related causes.
A disturbing parallel has also surfaced:
soldiers becoming ill or dying from similar ailments in the
United States. In some cases, the soldiers, their families
and civilian doctors blame vaccines given to them by the military,
particularly the anthrax or smallpox shots.
Some of the soldiers who died suddenly had complained about
symptoms suffered by Bloom -- including pain in the legs that
could indicate problems with blood clots.
"If there is a significant number of deaths of this
type, it would make you wonder what was going on," said
Rose Hobby, whose brother-in-law, Army Spc. William Jeffries,
died of a massive lung blood clot and swelling of his pancreas
on March 31 after being evacuated from Kuwait.
"How many others are out there?"
"I would say that that number of cases among young healthy
troops would seem to be unusual," Dr. Jeffrey Sartin,
an infectious diseases doctor at the Gundersen Clinic in La
Crosse, Wis., said about blood clot deaths. Sartin, a former
Air Force doctor, last spring treated a soldier who might
have died from anthrax or smallpox side effects.
"I am not aware that there were this many cases"
during the first Gulf War, Sartin said.
The Pentagon has been investigating cases of a mysterious
pneumonia that has killed two soldiers and put 17 more on
ventilators. Besides the pneumonia, there do not seem to be
any unexpected health trends given the number of troops in
the region, said Army Surgeon General spokeswoman Virginia
"We are not seeing larger numbers of most illnesses
than we could have expected," Stephanakis said. "We
have not seen any red flags. As far as I know, there has not
been a huge red flag other than the pneumonia."
UPI's investigation found 17 soldiers who died of sudden
illnesses. Families say they are bewildered by the deaths.
"Bill just dropped. They thought he had been shot. That
is how suddenly it happened," said Rose Hobby, the woman
whose 39-year-old brother-in-law William Jeffries collapsed
After being evacuated from Kuwait to Rota, Spain, he was
in intensive care for a week before dying, Hobby said in a
telephone interview from Evansville, Ind. A doctor in Spain
said Jeffries had "the largest pulmonary embolism he
had ever seen," Hobby said. Jeffries also had a swelling
of the pancreas, often caused by heavy drinking or some drugs.
Jeffries was not a drinker, Hobby said.
Jeffries was back in the United States just days before his
death to attend his own father's funeral. He had a scab on
his arm from his recent smallpox vaccination. Hobby said she
does not know if he got anthrax shots also, like most soldiers
in the region.
Patrick Ivory arrived in Germany Aug. 16 to see his 26-year-old
son, Army Spc. Craig S. Ivory, before he died. By then, Craig
Ivory was already brain dead from a blood clot that hit his
brain on Aug. 11.
"I had to make a decision to turn off life support,
which was the most difficult thing I have ever done in my
life," Patrick Ivory said in a telephone interview from
his home in Port Matilda, Pa.
In other cases of apparently healthy soldiers who died suddenly
in Operation Iraqi Freedom, families told UPI they have gotten
few answers from the military. Local media reports have quoted
military officials saying some of the deaths were apparent
heart attacks; they have occurred from the beginning of the
conflict through last week.
"If anybody has a right to know what my husband died
of, it is me," said Lisa Ann Sherman, whose husband,
Lt. Col. Anthony Sherman, suddenly clutched his chest and
died Aug. 27 in Camp Arifjan, Kuwait. "The only thing
they (the military) had to tell me was severe myocardial infarction,"
or a heart attack.
Anthony Sherman, 43, was a marathon runner and a triathlete.
Sherman said her husband complained of
pain in his legs after getting anthrax shots. She said she
has since learned that he went to sick call complaining of
pain in his legs on the day he died. NBC's Bloom, who also
got the anthrax and smallpox vaccines, complained of pain
in his legs, presumably from a blood clot that has been attributed
to cramped quarters in his armored vehicle.
"I am very suspicious about the true reason behind my
husband's death," Sherman said.
The Pentagon said side effects from the anthrax vaccine are
generally mild and rare.
In one case, however, the military said the anthrax vaccine
did cause a soldier's chronic blood-clot condition.
Capt. Jason M. Nietupksi says he has suffered
severe reactions to three anthrax shots given to him in the
Army Reserves in February 2000, when he was 29 years old.
Nietupski said the vaccine caused chronic fatigue, a skin
reaction and a blood clot condition called Deep Vein Thrombosis.
Nietupski described intense pain in his legs caused by the
clots from that condition.
Nietupski is on blood thinners for the rest of his life.
His records from the military state his blood clot condition
was caused by the anthrax shots.
"CPT Nietupski had multiple adverse medical problems
associated with three anthrax vaccinations he received while
assigned to the 8th United States Army," read the results
of a military line-of-duty inquiry report. "A condition
described as Deep Vein Thrombosis, chronic fatigue and Steven
Johnson's Syndrome all are adverse reactions that developed
in this previously healthy individual from the anthrax vaccine.
Evaluation by Walter Reed Physicians state (sic) that his
symptoms are related to the anthrax vaccine."
The anthrax vaccine label warns of infrequent reports of
heart attacks or strokes among people who have taken that
vaccine. Both heart attacks and strokes can be caused by blood
With smallpox shots, top Pentagon
health officials released a study in June that said 37 soldiers
have had a swelling of the tissue around the heart probably
caused by the vaccine and eight other "cardiac events"
occurred within a fortnight of getting the vaccine, including
Pentagon said they had seen no deaths that might have been
caused by the smallpox vaccine.
Civilian officials have disagreed, at least in one case.
In the April 4 death of Army Spc. Rachael Lacy of Lynwood,
Ill., a civilian doctor who treated her and the civilian coroner
who performed her autopsy said the smallpox and anthrax vaccines
the Army gave her March 2 in preparation for her deployment
for Operation Iraqi Freedom might have caused her death. Lacy
had pneumonia and a swelling of the tissue surrounding the
heart, among other things.
The Deputy Director of the Military Vaccine Agency, Col.
John D. Grabenstein told UPI in August that Lacy's death has
not been classified by the military as related to either vaccine.
"Rachael Lacy is still in the unexplained death program"
at the Centers for Disease Control and Prevention, Grabenstein
After two health care workers died of heart attacks after
getting smallpox shots, in March the Centers for Disease Control
and Prevention recommended that people with a risk of heart
disease not take the vaccine.